Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 15, 2010

Insulin, Other

Question from Ft. Lauderdale, Florida, USA:

I started taking NovoLog and Lantus. I started on NovoLog alone and immediately put on 20 pounds due to edema. Diuretics are not helping so far. I have been taking 25 mg HCTZ every day for several years for blood pressure. We added metolazone for several days but it did not do any good so the doctor had me stop it. Do you have any advice on how to resolve this edema problem?

Answer:

Insulin edema is a well-established problem. It is associated with the introduction of insulin therapy. Insulin has the ability to cause salt and water retention and the edema. Just because it is known, does not mean that a satisfactory treatment is immediately available. Several issues make it better. First, make sure you are on a low salt diet and do not give any additional cause for hanging on to fluid. Second, adjust the insulin dose to use the minimum necessary amount. This should be done with your doctor. The use of diuretics is still appropriate early on. However, over time, it tends to improve and not require this potent treatment.

JTL